advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Venedocia, Ohio, USA:

Yesterday, my 21-year-old daughter fought hypoglycemia all day, beginning less than two hours after eating her normal breakfast and taking the normal amount of NovoLog. Each time, she treated with glucose tablets followed by a complex carbohydrate snack or meal. I cut her insulin at lunch by over 25%, since she was running a little low. Beginning at 4:00 p.m., her blood sugar kept dropping back into the 50s mg/dl [2.8 to 3.2 mmol/L] no matter what we did. She had glucose tablets at least five times. She followed up with peanut butter crackers, pizza, and brownies. She also had pineapple. She fell when her legs gave out on her while walking. At one point, she was doubled over with stomach pain and sobbing as she held her head, which she said was hurting. I finally took her to the Emergency Room when she dropped into the 50s mg/dl [2.8 to 3.2 mmol/L] again and told me she couldn't eat anything else. The doctor wanted to admit her, but when he called her pediatric endocrinologist, she said to hold off because she didn't want her admitted to an adult unit (my daughter has severe post traumatic stress disorder and is mildly retarded). She pointed out that the Lantus (which she takes at 9:00 p.m.) was almost out of her system and told me not to give it to her last night. I was to give her NovoLog if her blood sugar went over 240 mg/dl [13.3 mmol/L], and check her every four hours through the night.

A little after 9:00 p.m., she dropped into the 50s mg/dl [2.8 to 3.2 mmol/L] again. She ate glucose tablets, a banana, and half a cup of ice cream. When I went to bed at 11:30 p.m., her blood sugar was 169 mg/dl [9.4 mmol/L]. At 3:30 a.m., it was 239 mg/dl [13.3 mmol/L]. This morning at 6:00 a.m., it was 189 mg/dl [10.5 mmol/L]. She hasn't had any insulin since the NovoLog she took right after lunch yesterday. I am 99% sure she didn't take any extra insulin.

I looked back and realized that we had a similar problem exactly four weeks ago, though not nearly as bad. I'm wondering if it could be related to her birth control pill. She is on Ortho Tri-cyclen Lo. Each time this has happened, her period has just begun and she's been ready to start the fourth week of pills. This is the third different pill we've tried for her. Depo-Provera shots did not stop her periods and made them much more painful. Jolessa didn't stop the periods either. She's not sexually active, but has a difficult time with hygiene around her periods, which have always been extremely heavy. For years, she was on 160 mg of iron daily because she was anemic. With the pill, we've been able to cut it back to 80 mg.

So, I have two questions: Could the pill be causing these lows? I read the prescribing information on their web site and found no mention of hypoglycemia in connection with it. Are there other ways to deal with these endless lows? She reached the point yesterday that she was afraid she'd throw up if she ate or drank anything else. She was two hours late with her evening pills because of this fear.

Answer:

Birth control pills are a combination of estrogen and progesterone. These two hormones' main effect on blood sugars is to raise them as they cause insulin resistance.

As far as treating the lows and what is successful, I would say finding out the cause of the problem and then treating it is the best solution. It is true that Lantus is a long-acting insulin and may build up over time. A dosage reduction may be in order. Additionally, you need to be very sure how it is being taken and that she is not getting any extra. Additional things you might want to talk to your physician about include the presence of anti-insulin antibodies in high titers and adrenal insufficiency. Anti-insulin antibodies serve as a reservoir to bind up insulin and then let loose of it in an unregulated pattern. Adrenal insufficiency is more common with type 1 diabetes. It is most commonly caused by an autoimmune process, like type 1 diabetes. Symptoms include nausea, vomiting, dizziness, fatigue, and intermittent low blood sugars.

JTL

DTQ-20080929075023
Original posting 29 Sep 2008
Posted to Hypoglycemia and Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.